Mesalamine-related lung disease: clinical, radiographic, and pathologic manifestations

Inflamm Bowel Dis. 2003 Sep;9(5):308-15. doi: 10.1097/00054725-200309000-00004.

Abstract

Lung injury related to mesalamine (5-aminosalicylic acid) has rarely been reported in patients with inflammatory bowel diseases. Patients present with progressive respiratory symptoms and radiographic abnormalities whose genesis may occur from days to years after initiation of therapy. Although pathologic features overlap with other pulmonary disorders, findings of chronic interstitial pneumonia and poorly formed nonnecrotizing granulomas should prompt consideration of mesalamine-related lung disease in a patient receiving this medication. The authors describe the clinical, radiographic, and pathologic manifestations of mesalamine-related lung disease in three patients and review the literature related to this topic.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anti-Inflammatory Agents, Non-Steroidal / adverse effects*
  • Anti-Inflammatory Agents, Non-Steroidal / therapeutic use
  • Colitis, Ulcerative / drug therapy*
  • Crohn Disease / drug therapy*
  • Drug Hypersensitivity / pathology
  • Female
  • Humans
  • Lung Diseases, Interstitial / chemically induced*
  • Male
  • Mesalamine / adverse effects*
  • Mesalamine / therapeutic use

Substances

  • Anti-Inflammatory Agents, Non-Steroidal
  • Mesalamine